Debilitating Nausea Caused By High(ish) Magnesium Dose

white capsulesWoo hoo! I feel human again and it’s all because I stopped taking magnesium. Yep, magnesium, the wonder supplement that helps so many people with migraine and chronic daily headache. I don’t think magnesium itself is to blame, but that the dose was too high. Since I can’t even take a multivitamin without nausea, I was hyper-aware as I increased from my starting dose of 100 mg. Or so I thought.

At 333 mg per day, it was within the normal dose range for treating headaches of 200-500 mg per day. It was also within the recommended daily allowance of 350 mg. I’ve discovered that allowances and ranges are like speed limits: A guideline you’re not supposed to exceed, but that you don’t have to meet.

Practically every health care provider I’ve seen has recommended magnesium to me. I’ve taken it on and off over the last five years, although this is the first time I’ve taken it consistently for more than a few weeks. Because I’ve read so much about it and had it prescribed before, I thought I could adjust the dose myself just fine. I figured I’d be fine if I stayed at or under the RDA. I unwittingly fell for the myth that medications, vitamins and supplements sold over-the-counter are harmless.

The good and frustrating news: My overall head pain was less and I had fewer migraines during the time I was horribly nauseated. I’m guessing that means the magnesium helped some. I think once my system flushes the current round of magnesium, I’ll have my different vitamin and mineral levels tested. I’ll also make myself keep a diary of my symptoms and doses. I wouldn’t want to go through these last six weeks again. I felt horrible and was so scared of what might be wrong with me.

I haven’t had any blood tests, so I’m not positive the nausea was caused by excessive magnesium. But when debilitating nausea that began about the time I increased my dose goes away when I stop taking the pills, the evidence is strong enough for me.

What is your experience been with magnesium? Please leave a comment below or chime in on the online support group and forum.

Advertisements

6 Responses to “Debilitating Nausea Caused By High(ish) Magnesium Dose”

  1. kate Says:

    Hi Kerrie –
    I had nausea from magnesium supplements too. It was just so long ago that I’d forgotten all about it until reading this. I’m so glad you figured out the problem. How frustrating that it did seem to help your head, though. I’ve had to give up helpful medications before, because of side effects – it’s such a bummer.
    Best of luck with the continuing investigation!
    -Kate

  2. Linz Says:

    What form of magnesium was it? Many act as laxatives and are hard on the stomach.

    Btw, I tagged you: http://linzworld.wordpress.com/2008/04/29/ten-reasons-why-i-blog/

  3. Migraine Chick Says:

    I took magnesium supplements for five months, and I didn’t notice any difference with my migraines. So I stopped taking it. Luckily, I didn’t get any side effects from it.

  4. Mary Says:

    Hi Kerrie,

    My neurologist’s office has an infusion center that patients can go to to break the cycle of a horrible migraine.

    They have various medications that are given that are specific to the particular patient. Through trial and error a patient is given what works best for them.

    Well they gave me IV magnesium one time during a treatment and my BP dropped so low, we are talking 30/22. Talk about scary!

    To make a long story short they had to have an ambulance come to the clinic and take me to the hospital because nothing they did at the clinic to raise my BP worked.

    I ended up passing out due to my low BP and the next thing I knew I woke up in the ER.

    They gave me tons of fluids and some other meds the names of which escape me right now but slowly my BP started rising.

    I had to spend the night for observation and was able to go home the next afternoon.

    I realize my reaction to Magnesium was extreem, but you can bet that I will never take it again! I am very wary of it. It is in the hospital computers not to ever give it to me thank goodness!

    So there is my experience with Mag, sorry it was such a novel. Thanks for reading my story.

    I’m glad that you are feeling better now that you have stopped taking it.

    Take Care,
    Mary

  5. Katie Says:

    Hi Kerrie,

    I’m sorry to hear you had such a reaction to Magnesium. 😦

    My doctor recommended I begin 250mg of Magnesium 2x a day, along with Riboflavin 400mg once a day (or 200mg 2x a day). He’d also like me to begin Omega 3 fish oil. (Exact recommendation I’m unable to recall at the moment.) I’ve taken Magnesium in the past and didn’t notice much improvement, but I’m willing to try again, along with his other recommendations, so we’ll see what happens.

    Hope you feel better.
    Katie

  6. ann Says:

    Hi, I know this is an old post, but i did a bit of investigation on my own with magnesium, and what i’ve found is that when i take magnesium, for about two to three days, i suffer from a headache. I think, (1) either i’m allergic to magnesium or (2) it’s just too strong for me. However, the last time i took magnesium, it was in the form of mylanta. Go figure.


Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: